Theories with the Independence Property, Studia Logica 2010 95:379-405

Studia Logica 95 (3):379-405 (2010)
Download Edit this record How to cite View on PhilPapers
A first-order theory T has the Independence Property provided deduction of a statement of type (quantifiers) (P -> (P1 or P2 or .. or Pn)) in T implies that (quantifiers) (P -> Pi) can be deduced in T for some i, 1 <= i <= n). Variants of this property have been noticed for some time in logic programming and in linear programming. We show that a first-order theory has the Independence Property for the class of basic formulas provided it can be axiomatized with Horn sentences. The existence of free models is a useful intermediate result. The independence Property is also a tool to decide that a sentence cannot be deduced. We illustrate this with the case of the classical Caratheodory theorem for Pasch-Peano geometries.
(categorize this paper)
PhilPapers/Archive ID
Upload history
Archival date: 2018-07-04
View other versions
Added to PP index

Total views
115 ( #33,553 of 53,697 )

Recent downloads (6 months)
8 ( #47,186 of 53,697 )

How can I increase my downloads?

Downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.